q + a




newq + atestingarticlesbooksexperienceslinks
Pathology of deaths associated with "ecstasy" and "eve"

Pathology of deaths associated with "ecstasy" and "eve" misuse by C M Milroy, J C Clark and A R W Forrest published in Journal of Clinical Pathology 1996; 49:149153.


Aims: To study the postmortem pathology associated with ring substituted amphetamine (amphetamine derivatives) misuse.

Methods: The postmortem findings in deaths associated with the ring substituted amphetamines 3,4 methylenedioxymethylamphetamine (MDMA, ecstasy) and 3,4 methylenedioxyethylamphetamine (MDEA, eve) were studied in seven young white men aged between 20 and 25 years.

Results: Striking changes were identified in the liver, which varied from foci of individual cell necrosis to centrilobular necrosis. In one case there was massive hepatic necrosis. Changes consistent with catecholamine induced myocardial damage were seen in five cases. In the brain perivascular haemorrhagic and hypoxic changes were identified in four cases. Overall, the changes in four cases were the same as those reported in heat stroke, although only two cases had a documented history of hyperthermia. Of these four cases, all had changes in their liver, three had changes in their brains, and three in their heart. Of the other three cases, one man died of fulminant liver failure, one of water intoxication and one probably from a cardiac arrhythmia associated with myocardial fibrosis.

Conclusions: These data suggest that there is more than one mechanism of damage in ring substituted amphetamine misuse, injury being caused by hyperthermia in some cases, but with ring substituted amphetamines also possibly having a toxic effect on the liver and other organs in the absence of hyperthermia. (J Cli,' Pathol 1996,49:149153).


I circulated this paper by email to researchers in the USA, and received comments from Dr Greer (whose research is quoted in the paper), Dr Ricaurte and Dr McCann (who are the authors of research that has been widely quoted in the media as proving that Ecstasy causes long term damage); Rick Doblin (of MAPS, an organisation promoting research into MDMA); Lamont Granquist (a chemist with knowledge of toxicity); Dr Bonson (a researcher into psychedelics); Dr Grob (the only researcher currently administering MDMA to humans) and responses by Dr Forrest.


My own response is to welcome this as one of the only serious pieces of research in Britain which adds to the understanding of why Ecstasy can be so dangerous. I see it as a start, and hope it will prompt far more research so as to explain which people are vulnerable and in what situations.


Liver damage:

This has not been found in either rats or dogs given Ecstasy or Eve in high doses over a month, and has not been suspected in humans among researchers in the USA. Two suggestions were made: it may be due to a contaminant in the Ecstasy consumed, or it may be due to alcohol or other drugs. Dr Grob suggests that if liver damage was a normal result of MDMA ingestion, there would be more reports by now. Dr McCann suggests a contaminant or other drugs could be to blame.

Dr Forrest does not believe contaminants are to blame, and refers to German evidence for MDMA liver damage: Dykhuizen, R. S., P. W. Brunt, et al. (1995). Ecstasy induced hepatitis mimicking viral hepatitis. Gut 36(6): 939-941. Skopp, G., R. Aderjan, et al. (1995). Deutsche Medizinische Wochenschrift 120(34-35): 1165-1168.

Dr Forrest believes there may be other factors interacting with MDMA to produce toxicity: "A useful analogy might be paracetamol (acetaminophen in the US) toxicity. We know that liver damage is much more likely with paracetamol in heavy drinkers, in people with induced liver P450 enzymes and in people with reduced glutathione. Perhaps other factors may interact with MDMA to exacerbate its toxicity. Amphetamine use, for example."


Heart damage:

Dr McCann questions whether this is similar to that produced by cocaine and amphetamine or whether "catecholaminergic injury" refers to peripheral norepinephrine/epinephrine, which can be elevated via a number of drugs or physiological stimuli.


Brain damage:

The "brain damage" is all the result of DIC and haemorrhages resulting from an acute crises. This has no relationship whatsoever to the serotonin neurotoxicity that Ricaurte and Co have found. Dr McCann adds: "these reports do not add to the literature of potential serotonergic neurotoxicity, since specific staining methods to evaluate serotonin neurons were not used."

As a result of my forwarding the paper to Ricaurte, he has suggested collaboration and has asked for samples of tissue "to determine whether or not there are pathologic changes in central serotonin systems of individuals who die following MDMA ingestion."


Heat stroke:

Dr Bonson suggests that the heat stroke casualties may not be due to neurochemically induced hyperthermia, and says there is some evidence from rodents that the hyperthermia from MDMA is definitely exacerbated by warm rooms and overcrowding (exactly the conditions found at raves).


Overall risk:

This paper adds to our knowledge of the means by which Ecstasy cause damage in susceptible people, but it does not mean there is more risk than previously. If the figure mentioned in the paper is correct (500,000 uses per week), which causes an average of 5 deaths per year, then the risk is 1 in 5 million. By comparison, there are 12 deaths a year from horse riding which is done on 865,000 occasions per week, making the risk 1 in 3 million. Horse riding accidents also cause many long term disabilities.


Long term damage:

Although the press have cited this paper as evidence for long term damage, this is not born out by the contents of the paper and is not claimed by the authors.

As Dr McCann said, "These reports do not add to the literature of potential serotonergic neurotoxicity, since specific staining methods to evaluate serotonin neurons were not used."


Finally Dr Forrest:

"As to the way forward:-

Prospective studies in living users are going to be ethically difficult.

Inevitably our group will be looking at the catastrophes; the young people who die either acutely in association with "e" use or who die from unrelated causes and who have full and careful autopsies. I hope that some information will come out of such work that will inform the debate but the limitations of such studies are very obvious."


©Nicholas Saunders 1996